ANAPHYLAXIS is one of the few remaining causes of mortality that is directly due to general anesthesia. It is particularly tragic when death occurs in American Society of Anesthesiologists class I and II patients undergoing elective procedures—despite all available treatment. The most important requirements in the treatment of anaphylaxis are prompt diagnosis and the maintenance of coronary and cerebral perfusion, but these can be difficult or even impossible to accomplish. In the case described, rapid diagnosis was made easier by the invasive monitoring and transesophageal echocardiography. Evidence has recently emerged for the use of vasopressin in cardiopulmonary resuscitation.1In septic shock, the application of vasopressin in varying concentrations and combinations with other inotropic or vasoactive agents has resulted in conflicting conclusions.2–4To our knowledge, we are the first to report the successful treatment of anaphylactic shock with vasopressin.
A 59-yr-old woman with coronary artery disease was scheduled for minimally invasive direct coronary artery bypass grafting for her anterior descending artery stenosis (80%). Her arterial hypertension was well controlled with 2 × 40 mg propanolol, and she was taking 10 mg atorvastatin daily. She had undergone appendectomy as a child, hysterectomy in 1986, and adenectomy in 1993. Otherwise, her medical history was unremarkable, with no reports of drug or food allergies, hay fever, or bronchial asthma.
One hour before surgery, 40 mg propanolol and 7.5 mg midazolam were administered orally for premedication. General anesthesia was induced using 100 μg sufentanil, 10 mg midazolam, and 8 mg pancuronium and was maintained with 25 μg/h sufentanil. After intubation with a Univent endotracheal tube (Fuji Systems Corp., Tokyo, Japan), the patient was ventilated with sevoflurane in oxygen–air (inspiratory oxygen fraction, 0.5; tidal volume, 550 ml; 12 breaths/min; positive end-expiratory pressure, 5 cm H2O). Continuous monitoring included electrocardiography; monitoring of pulse, oxygen saturation, end-tidal carbon dioxide, invasive arterial blood pressure, and central venous pressure; and transesophageal echocardiography.
After induction, vital signs were stable, with a blood pressure of 130/70 mmHg, a heart rate of 70 beats/min, a central venous pressure of 11 mmHg, a pulse oxygen saturation of 99% and an end-tidal carbon dioxide of 32 mmHg.
After starting one-lung ventilation, the inspiratory oxygen fraction was increased to 0.7, and vital signs remained stable while the surgeon prepared the left internal mammary artery. To optimize cardiac preload, an infusion of succinylated gelatin solution (Gelafusal®; molecular weight, 30,000 Da; Serumwerk Bernburg AG, Bernburg, Germany) was started. Less than 50 ml had been given when the patient’s blood pressure decreased suddenly to 50/25 mmHg, with a heart rate of 90 beats/min, an oxygen saturation of 96%, and an end-tidal carbon dioxide of 28 mmHg. Anaphylaxis was immediately suspected. Transesophageal echocardiography of transgastric mid short axis view showed a hyperkinetic empty left ventricle with a decrease in end-diastolic area without any signs of dyskinesia and without mechanical disturbance due to a surgical compression system. The diagnosis of distributive shock caused by anaphylaxis was made after excluding significant bleeding. There was neither an increase in airway pressure nor evidence of wheezing, urticaria, or erythema.
The gelatin solution was thought to be the trigger agent, and its infusion was stopped. Inspiratory oxygen fraction was increased to 1.0. Resuscitation included intravenous administration of 1000 ml hydroxyethyl starch, 10% (HAES-steril®; molecular weight, 200,000 Da; Fresenius Kabi, Bad Homburg, Germany), as well as repeated doses of 100 μg epinephrine (totalling 1.5 mg), norepinephrine with a maximum rate of 1 μg · kg−1· min−1, and 1 g methylprednisolone via the central venous catheter. Twenty minutes after the beginning of the anaphylactic reaction, the patient’s blood pressure was 80/40 mmHg, her heart rate was 116 beats/min, and she still required increasing doses of vasopressor support. The decision was made to add a bolus of 2 U vasopressin (Pitressin®; Monarch Pharmaceuticals, Bristol, United Kingdom) via the central venous catheter. Within 5 min, the patient stabilized; after an additional 10 min, blood pressure and heart rate returned to normal (100/60 mmHg and 80 beats/min, respectively), while epinephrine and norepinephrine were discontinued (fig. 1). The patient was successfully extubated in the intensive care unit 2 h after completion of the minimally invasive direct coronary artery bypass grafting. Medical progress was uneventful, and the patient was discharged from the hospital 6 days later. During follow-up, skin testing for gelatin solution was performed: 1 ml of the gelatin solution was diluted in 100 ml normal saline. A positive response was produced in less than 15 min by 0.05 ml of this solution injected intracutaneously. The wheal was greater than 1 cm in diameter, and the flare approximately 2 cm.
The temporal sequence of events during anesthesia and the positive skin test later confirmed that the gelatin infusion caused the anaphylactic shock.
The predominant reasons for acute cardiovascular collapse in anaphylaxis are vasodilatation and leakage of plasma from capillaries due to increased permeability. Although multiple mediators such as prostanoids, leukotrienes, and kinins can all promote vasodilatation, histamine seems to play a major role in the pathomechanism.5The heart is not typically the primary target organ in most cases of anaphylaxis, and cardiac dysfunction is usually related to underlying disease.6The heart has histamine receptors7and contains drug-specific immunoglobulin E.8Cardiac abnormalities in anaphylaxis mediated by immunoglobulin E are more often due to underlying cardiac disease or the arrhythmogenic effects of epinephrine than the anaphylaxis itself.6Stimulation of endothelial H1receptors releases nitric oxide and prostacyclin.9Blockade of the target enzyme of the nitric oxide pathway, guanylate cyclase with methylene blue, or use of vasopressin may represent additional therapeutic options in the treatment of anaphylactic shock.9,10
Although questioned by some,11standard therapy to reverse the vascular collapse in anaphylaxis is epinephrine,12a catecholamine with both α- and β-adrenergic effects. Epinephrine inhibits further vasodilating mediator release from basophils and mast cells, reduces bronchoconstriction, increases vascular tone, and improves cardiac output. Nevertheless, human studies on the utility of epinephrine in improving hemodynamic recovery from anaphylactic or anaphylactoid reactions have not been totally supportive.13,14Furthermore, prospective studies to determine the best possible therapy to reverse the vascular collapse are nearly impossible because the occurrence of anaphylactic reactions is rare and unpredictable. Therefore, therapy with epinephrine remains empirical and may not always effectively reverse the vasodilation.14Patients with ischemic heart disease are especially vulnerable to the undesired effects associated with epinephrine, e.g. , increased myocardial oxygen consumption, ventricular arrhythmia, and myocardial dysfunction during the period after resuscitation.5Individuals who use β blockers—as was the case in the current patient (and possibly angiotensin-converting-enzyme inhibitors, although such evidence is incomplete)—may not respond completely to epinephrine.15,16This is in accordance with the observations from a retrospective survey on anaphylaxis during anesthesia in France. Of eight cases involving long-term treatment with β blockers, seven had a grade III anaphylactic reaction, and one had grade IV with cardiac arrest.17
The current patient did not respond adequately to volume expansion and epinephrine infusions. To maintain cerebral18and coronary perfusion pressure, we added norepinephrine at an increasing dosage (fig. 1).19The use of vasopressin to treat shock is well established, and the use of vasopressin for resuscitation of septic and vasodilatory shock is not new and has been well studied.20Anaphylaxis is one form of vasodilatory shock. Therefore, the application of vasopressin in such a situation seems to be logical. Vasopressin plays an important role in cardiovascular homeostasis through both its vasoactive and antidiuretic actions. In vitro studies have shown that epinephrine only partially reverses histamine-induced vasodilatation in human internal mammary arteries, whereas vasopressin, methylene blue, and drugs involved in the inhibition of nitric oxide and prostaglandin generation lead to a complete reversal of the vascular relaxation.21Vasopressin is also known to reduce heart rate,22whereas epinephrine induces tachycardia that might be deleterious in patients with ischemic heart disease or aortic stenosis.
Our case report suggests that adding vasopressin to standard therapy should be considered as a potential therapeutic approach for mediator-induced vasodilatory shock, such as in anaphylactic/anaphylactoid reactions, especially when catecholamines do not restore vascular tone.
The authors thank Don Bredle, Ph.D. (Professor for Kinesiology, Department of Kinesiology, University of Wisconsin-Eau Claire, Eau Claire, Wisconsin), for his helpful suggestions in preparation of the manuscript.